Monday, November 29, 2010

Hyponatremia and hypokalemia due to thiazides

A report and mini-review on this topic from the American Journal of Kidney Diseases Acid-Base and Electrolyte Teaching Case series deserves a place in every hospitalist's library. If you don't have access via subscription or MD Consult it would be worth the effort to see if you can get your hospital librarian to get you a reprint. I'll try to summarize a few key points.

The case in question involves a patient with severe hyponatremia and hypokalemia complicating thiazide use (Na 96 meq/l, K 1.6 meq/l).

What are the mechanisms of hyponatremia in patients taking thiazide diuretics?
The mechanisms are multiple and involve more than a simple case of electrolyte depletion. While thiazides are relatively weak diuretics, to the extent that volume depletion does occur, volume signals for vasopressin trump osmoregulation and lead to increases in vasopressin levels despite normal or even low serum sodium concentrations.

The degree and rapidity of development of hyponatremia in patients taking thiazides often cannot be explained by volume depletion. Other mechanisms have to be operative. In animal models, thiazides up regulate aquaporin channels in the renal collecting ducts---that is, they have a direct vasopressin like effect. That may explain the beneficial effects of thiazides in the treatment of nephrogenic diabetes indipidus.

In some patients, apparently, the hyponatremia is physiologic whereas in others it is idiosyncratic, as illustrated in this statement from the article:

Friedman et al,[7] studying the effect of a single dose of hydrochlorothiazide-amiloride tablet in patients with a history of hydrochlorothiazide-induced hyponatremia, noted a decrease in sodium level of 5.5 mEq/L (5.5 mmol/L) in 6 hours associated with mild weight gain.

But that's not the whole story. Potassium is involved as illustrated below.

How does thiazide induced potassium depletion impact the development and treatment of hyponatremia?
The impact of hypokalemia and the effect of potassium repletion on hyponatremia are underappreciated. Hypokalemia of any etiology can contribute to hyponatremia. Potassium depletion is one of the mechanisms by which thiazides produce hyponatremia, as was true in the case under discussion. Repletion of potassium can raise the serum sodium. In this case aggressive potassium repletion was responsible for over correction of the patient's hyponatremia and consequent neurologic damage due to osmotic demyelination despite the fact that the clinicians caring for her made no deliberate attempt to aggressively raise the serum sodium.

To understand how depletion and repletion of potassium cause changes in serum sodium it is necessary to recall that osmolarity is the same in the intra- and extracellular compartments because water is permeable across call membranes. Thus changes in the intracellular compartment induced by shifts in potassium balance will result in changes in serum sodium concentration.

Are patients with thiazide induced hyponatremia at unique risk for over correction and myelinolysis compared to patients with hyponatremia due to other causes?
Maybe, for two reasons. One is the usual accompaniment of hypokalemia, as illustrated in the discussion above. The other is the fact that patients on thiazide diuretics tend to be volume depleted. Thus volume signals drive excess vasopressin secretion. Even modest efforts toward volume repletion of such patients, with no deliberate effort to normalize the sodium, will turn off volume signals for vasopressin secretion. Then, because of the prevailing hyponatremia, vasopressin levels will quickly fall to zero and a brisk free water diuresis will endue, leading to rapid correction.

Do NSAIDs have a role in causing hyponatremia?
The patient under discussion was taking NSAIDs. The authors discuss two mechanisms by which NSAIDs may cause or contribute to hyponatremia. First, in the loop of Henle, locally produced PGE2 regulates the Na+-K+-2Cl- cotransporter. NSAIDs inhibit the PGE2 resulting in increased activity of the pump, increasing medullary tonicity. In the presence of vasopressin this enables greater reabsorption of free water. Secondly, in the collecting duct, the presence of vasopressin stimulates local production of PGE2 which inhibits its antidiuretic action, thus providing a self regulating negative feedback loop. By inhibiting PGE2 synthesis NSAIDs disrupt that loop, thus enabling excessive vasopressin action.

Could anything have been done differently in this case?
Because of the risk of cardiac arrhythmias and respiratory muscle weakness there was no alternative but to replete the potassium. The authors suggest that once the serum sodium was seen to rise at too rapid a rate hypotonic fluids could have been given.

More on this topic from Precious Bodily Fluids.

No comments: